Back to Ask the Diabetes Team Ask the Diabetes Team

From Laguna Niguel, California, USA:

My five year old son was diagnosed with type 1 in July 2004. We give him two units of NPH and 0.5 unit of Humalog in the morning and one unit of Humalog at dinner time. He gets no other shots. His blood sugars go up and down frequently because we cannot predict his activity. Do you have any suggestions? Also, how can we prolong his honeymoon phase?


I suggest you switch to a more stable long-acting insulin, the new long acting analog glargine (Lantus) instead of NPH. This could help to minimize the fluctuations you see during the day. It is important to note that, in such little kids, the wide variability of daily exercise or food intake cannot be predicted very well, so a few fluctuations should be expected. Perhaps it is wiser to set the glycemic goal to a slightly higher value, in order to minimize hypoglycemic episodes.

With respect to extending the honeymoon period, in the past some have tried immunosuppresive therapy and nicotinamide, but despite a little prolongation of the honeymoon period it is not worth risking the health of a young child. Immunosuppressive therapy could be harmful to the kidneys.


Original posting 31 Aug 2004
Posted to Insulin and Honeymoon


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:58
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.